Mrs. George, a 74-year-old patient,* was taken to the hospital after suffering several falls. In addition to her recently diagnosed dementia, she had hypertension, depression, daily headaches, acid reflux and irritable bowel syndrome (IBS). After reviewing Mrs. George’s medications, pharmacist Barbara Farrell identified that her dizziness and cognitive decline could be side effects of drugs she was taking (some of her antihypertensive medications, one prescribed for IBS, one for depression, one for headaches and a sleep aid). Mrs. George was taking 14 medications each day.
That is not surprising. According to a 2020 report by the Lown Institute, a health-systems think tank that tracks prescription trends, 42% of older Americans routinely take five or more prescription drugs a day and close to 20% take 10 or more.
This practice of prescribing multiple medications is called polypharmacy. Doctors often feel pressured to prescribe (especially common when patients demand an antibiotic even though they likely have a virus that an antibiotic won’t treat). Making matters worse, many health-care providers simply renew prescriptions without checking to see if they still are necessary…or the patient is afraid to stop taking a drug…or the original prescriber is no longer practicing, and the new provider continues filling it. Also, since most people have more than one doctor, unless those physicians are in communication with one another, they may not know how many medications a patient is taking.
Polypharmacy also results when medications are taken to treat new symptoms that are side effects of other drugs the patient is taking—a prescribing cascade.
Example: A patient is prescribed a calcium channel blocker for high blood pressure. That drug causes ankle swelling, so a diuretic is prescribed. The diuretic causes dehydration or orthostatic hypotension, a type of low blood pressure that can cause blurred vision, nausea, heart palpitations, dizziness, fainting and falls when you stand up…and it can cause low potassium levels, necessitating potassium supplements, which can cause nausea, which then needs to be treated with yet another drug.
Solution: Deprescribing—the supervised process of reducing or stopping medications that may no longer be helping or even might be hurting a patient.
Every day, 750 older adults in the US are hospitalized due to adverse drug events (ADEs). In 2018, five million older adults sought out medical attention for adverse medication side effects, and the chances of developing a serious ADE increases by up to 10% with each additional prescription.
Older adults are particularly vulnerable due to age-related changes in the body’s ability to metabolize drugs. The kidneys and liver take longer to clear drugs from the system, so blood levels of these medications can remain higher for longer periods. Example: A dose of digoxin or metoprolol that effectively managed atrial fibrillation at age 60 likely will be too high for the same person at age 85 and could cause unwanted and potentially dangerous side effects.
The following drugs tend to be overprescribed and overused by older Americans…
Antidepressants. Over the past 30 years, antidepressant use has been on the rise in older adults. People stay on them for years, even though they may no longer be needed. These drugs can cause significant side effects that should be considered when weighing benefit and risk. Tricyclic antidepressants, such as nortriptyline (Aventyl) and amitryptiline (Elavil), have high anticholinergic activity, meaning that they affect the brain in a way that can worsen memory and increase fall risk while also causing constipation, urinary retention, decreased sweating, dry mouth, blurred vision and increased heart rate. Other anticholinergic drugs include medications that treat gastrointestinal and sleep disorders, chronic obstructive pulmonary disease and some bladder disorders…as well as the over-the-counter allergy or sleep medicine diphenhydramine (Benadryl, Nytol) and other common antihistamines.
Caution: When a person takes multiple anticholinergics, side effects skyrocket, increasing the risk for polypharmacy because those additional symptoms may be treated with different medications.
Benzodiazepine and “Z-drugs” (BZRAs). Often used to manage anxiety and insomnia, BZRAs include benzodiazepines such as lorazepam (Ativan), alprazolam (Xanax) and diazepam (Valium) and Z-drugs such as zolpidem (Ambien), zaleplon (Sonata) and eszopiclone (Lunesta). BZRAs are meant to be used for only around four weeks, but people can develop a dependence that makes it hard to stop taking them. These drugs work by slowing activity in the brain—side effects include memory issues, daytime fatigue and falls, all of which increase with age. The cognitive side effects can be severe enough that they can contribute to a diagnosis of dementia.
Proton Pump Inhibitors (PPIs). This class of drugs, which includes OTC lansoprazole (Prevacid) and esomeprazole (Nexium), is used to reduce stomach acid and treat heartburn and stomach ulcers. Except in rare cases, they should be used for no more than eight to 10 weeks, but some people end up taking them for eight to 10 years. In fact, up to 65% of long-term PPI users have no documented long-term indication for the medication. Chronic PPI use can contribute to headaches, nausea and diarrhea…and may increase risk for deficiencies of the essential nutrients vitamin B-12 and magnesium.
Type-2 diabetes drugs. Insulin, glyburide (DiaBeta) and other anti-hyperglycemic medications lower blood sugar in people with diabetes. But too-low blood sugar levels can cause falls, confusion and seizures in older adults. Ask your doctor about the appropriate blood sugar targets for your age. Complicating matters, older type-2 diabetes patients often have other health conditions such as hypertension and heart disease, raising the risk for polypharmacy.
How Deprescribing Can Help
The goal of deprescribing is to reduce the harm caused by certain medications while maintaining or improving a patient’s quality of life. If you—or a loved one—are taking any of the medications above, ask your doctor if deprescribing might be a smart option. In some cases, deprescribing is uncomplicated and involves slowly reducing the dose. Example: With acid-reducing medications, such as PPIs, a patient who is eligible for deprescribing may start by taking them once daily instead of twice a day…halving the dose…or taking the PPI every other day for a few weeks before stopping altogether. Ideally, any residual heartburn or reflux will be managed by dietary and lifestyle changes.
BZRAs are harder to stop. The tapering process can cause anxiety and sleep issues. It can take days, weeks or months for cognition to improve. Good sleep hygiene often is sufficient to manage insomnia, and cognitive behavioral therapy can be as effective as medication.
How to Proceed
Don’t ever stop taking a medicine without first checking with your health-care provider. He/she may recommend tapering to an effective minimum dose or down to nothing at all…switching to a medication with fewer side effects…or stopping abruptly.
Ask your doctor, “Are there any medications I’m taking that I no longer need?” Whenever you are prescribed a new drug, ask, “Will it interact with my other medications?” and “Do the benefits outweigh the risks?” Push for a specific answer—“It’s for your heart” is too vague, but “It will reduce your heart attack risk by 20%” is informative. You also can ask your pharmacist. Reminder: Mention any vitamins, supplements or OTC medicines you take.
As for Mrs. George—her medical team created a deprescribing regimen. Over 15 weeks, her IBS medication and antidepressant doses were reduced and stopped…her nighttime sleep aid was stopped…headache medication and acid-reducing medication were reduced and eventually stopped. She started keeping an IBS diary and using a laxative or antidiarrheal only when needed. Her cognitive functioning improved substantially within just a few weeks of these changes. Her bowels improved with minimal need for her “as-needed” medications. Her headaches resolved…balance improved (no more falls). Based on these changes, she was referred for a reassessment of her memory and cognition, and the dementia diagnosis was reversed.